Another reason to be concerned with antidepressants is casting its shadow upon SSRIs (as if we need any more reason to not use them).
Intracranial hemorrhage (ICH) refers to acute bleeding inside your skull or brain. It’s a life-threatening emergency. You should go to the emergency room right away or call 911 if you think you or someone you know is experiencing ICH.
The public has learned about the increased risk of suicide and violent behavior (including murder) stemming from the use of SSRI antidepressants. Now there is more:
Psychiatric News reports (4/7/17):
“A study published in February in JAMA Neurology has found that patients taking antidepressants that are strong inhibitors of serotonin reuptake (SSRIs) may be at an increased risk for intracranial hemorrhage, particularly during the first month of use…
“The results showed that compared with patients taking [the older] tricyclic antidepressants, patients being treated with SSRIs had a 17 percent increased risk of experiencing an intracranial hemorrhage. The risk was highest during the first 30 days the patients were taking the medications.”
“Physicians prescribing selective serotonin-reuptake inhibitors (SSRIs) should make patients aware of the possibility of gastrointestinal bleeding, especially if they have pre-existing risk factors or are taking other drugs that increase risk, said a University of Pennsylvania psychiatrist.”
From a January 2014 study in the American Journal of Psychiatry—“Short-term SSRI use—even as little as 7 days—elevated the risk of upper gastrointestinal bleeding, especially in male patients. Just as with NSAIDs and aspirin, physicians should carefully monitor for this side effect.”
Note: Suddenly withdrawing from these drugs can be very dangerous. Psychiatrist Peter Breggin publishes this warning:
“Most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should be done carefully under experienced clinical supervision. Methods for safely withdrawing from psychiatric drugs are discussed in Dr. Breggin’s new book, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients and Their Families.”